Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Midland/Odessa, TX

October 10, 2003Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2003, 8:54 PM CDT for Ward County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2003, 8:54 PM CDT (01:54 UTC)
Expired
Oct 10, 2003, 10:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110154
SVRMAF
TXC475-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT FRI OCT 10 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARD COUNTY IN WEST TEXAS

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 22 MILES WEST OF PYOTE...OR ABOUT 2 MILES NORTH
  OF PECOS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MONAHANS...WICKETT...THE MONAHANS SANDHILLS ST...THE MONAHANS
  SANDHILLS STATE PARK...ROYALTY AND PYOTE

LARGE HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS...AND VERY HEAVY 
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE 
THUNDERSTORMS.

LAT...LON 3164 10350 3146 10342 3144 10324 3134 10279
          3164 10278

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 1:59 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Oct 10, 1:59 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT FRI OCT 10 2003

SHORT TERM...
MAF CWA REMAINS SANDWICHED BETWEEN THE BAJA UPPER LOW AND RIDGE JUST
TO THE EAST.  CLOUDS ARE TRYING TO BREAK OUT IN THE LOWER LEVELS.
SURFACE DEWPOINTS REMAIN HIGH ACROSS THE ENTIRE AREA WITH GENERALLY
LIGHT EASTERLY OR SOUTHEASTERLY LOW-LEVEL FLOW.

FOR TONIGHT WILL CONTINUE WITH CHANCE POPS EASTERN AREAS...AND
INCREASE POPS TO LIKELY OUT WEST.  WILL ISSUE A FLASH FLOOD WATCH
TONIGHT FOR THE BIG BEND/DAVIS MOUNTAINS AREAS NORTH THROUGH EDDY
COUNTY OF NEW MEXICO.  GROUND IS SATURATED ALONG THE RIO GRANDE...
INTO THE DAVIS MOUNTAINS...AND ESPECIALLY IN NORTHERN EDDY COUNTY AT
THIS TIME...SO IT WONT TAKE MUCH RAIN TO GET FLASH FLOODING IN
THESE AREAS.  ANOTHER PIECE OF ENERGY IS POISED TO THE SOUTHWEST OF
THE BIG BEND AND SHOULD MOVE NORTHEAST OVER THE BIG BEND AND
MOUNTAINS OF OUR WESTERN FORECAST AREA TONIGHT...ALONG WITH A 60KT
TO 70KT UPPER LEVEL JET PROVIDING LIFT.  THIS WILL COMBINE WITH
SUBTROPICAL MOISTURE BEING FED IN FROM THE EAST OUT OF THE GULF OF
MEXICO BY THE RIDGE TO OUR EAST.  ADDING TO THIS MIXTURE IS
CONTINUED LOW-LEVEL UPSLOPE FLOW KEEPING LOWER LEVELS SATURATED.

ELSEWHERE...EXPECT LOW CLOUDS TO AGAIN FILL IN OVER THE PLAINS AREAS
WITH VERY MOIST ATMOSPHERE AND UPSLOPE FLOW.  WILL ALSO HAVE A
CHANCE FOR THUNDERSTORMS IN THE PLAINS.  LOWS SHOULD BE SIMILAR TO
THIS MORNING...SINCE WE WILL AGAIN HAVE CLOUD COVER AND MOISTURE IN
THE LOWER LEVELS WHICH WILL ARGUE FOR SIMILAR TEMPERATURES DURING
THE OVERNIGHT HOURS.

&&

.LONG TERM...
WET PATTERN REMAINS IN PLACE ACRS PB/TRANS PECOS THRU SAT. UPPER LOW
ACRS BAJA AND UPPER RIDGE TO E CONTINUES TO PROVIDE MSTR LADEN SLY
FLOW FM MEXICO. AS UPPER LOW EASES NEWD UPPER LEVEL DIVERGENCE WILL
INCREASE SAT AM...MEANWHILE COLD FRONT WILL BE MOVING S INTO PB. SELY
LOW LEVEL FLOW ACRS LOWER TRANS PECOS REGION WILL BE UNDERGOING
ISENTROPIC ASCENT ALONG I305-310K. MAV MOS OUTPUT IS GENERATING
CATEGORICAL POPS AT FST WITH DEEP LAYER OMEGA (+VVEL) NOTED. CHANCE
POPS IN FCST FOR SATURDAY WILL BE PUSHED INTO LIKELY...ESPECIALLY
TRANS PECOS. NEXT ISSUANCE WILL LIKELY NEED TO EXTEND FLASH FLOOD
WATCH FOR THE LOWER TRANS PECOS REGION FOR SATURDAY. FRONT TO ARRIVE
IN NRN AREAS ARND NOON. CLOUD COVER/RAINED COOLED AIR/FRONT ALL
SUGGEST ETA MOS TEMPS TOO HIGH AND WILL LOWER TEMPS A CATEGORY OR SO.
STILL FAVOR GFS BRINGING UPPER LOW INTO WLYS VERSUS SLOWER ETA AND AS
SUCH WILL LEAVE POPS IN FCST SUNDAY. AS UPPER LOW SHEARS OUT AND
MOVES E MONDAY WITH PRECIP CHANCES DIMINISHING. SFC LOW WILL DEEPEN
NE NM/TX PANHANDLE AS MID LEVEL FLOW AMPLIFIES WITH 110KT 3H DIVING
SE THRU THE ROCKIES. ASSOCD COLD FRONT WILL MOVE THRU W TX EARLY TUES
WITH GUSTY BUT DRY POST-FRONTAL CONDITIONS. SFC HIGH IN W TX WED AM
WILL MAKE FOR A COOL AM WITH TROFFING WED PM - FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 65 75 56 69 / 30 50 30 30
CNM 64 77 51 69 / 70 40 20 20
MRF 61 74 50 66 / 60 60 50 30
FST 67 74 55 71 / 40 60 60 30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...FLASH FLOOD WATCH TERRELL...REEVES...PECOS...PRESIDIO...JEFF
      DAVIS...BREWSTER...AND CULBERSON COUNTIES THROUGH 4 AM CDT.
.NM...FLASH FLOOD WATCH EDDY COUNTY THROUGH 3 AM MDT.

&&
Hazardous weather outlook, Oct 10, 3:00 PM CDT, 5 hours 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI OCT 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS FROM EDDY COUNTY IN
SOUTHEASTERN NEW MEXICO SOUTH THROUGH THE BIG BEND REGION OVERNIGHT
TONIGHT.  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL CONTINUE TO AFFECT THESE AREAS WHERE SATURATED GROUNDS WILL MAKE
IT POSSIBLE FOR FLASH FLOODING TO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...CONTINUED SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT PORTIONS OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TECHNICAL DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN MEXICO AND MOVE
INTO THE BIG BEND REGION THIS EVENING AND OVERNIGHT.

AN UPPER LEVEL JET OF 60KT TO 70KT WILL COMBINE WITH MOISTURE FROM
THE SUBTROPICS TO CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP OVER
SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THESE
THUNDERSTORMS WILL FALL ON ALREADY SATURATED GROUNDS IN THESE AREAS
MAKING FLASH FLOODING A POSSIBILITY FROM EDDY COUNTY IN SOUTHEASTERN
NEW MEXICO TO THE BIG BEND IN SOUTHWEST TEXAS.

THOSE IN THE BIG BEND REGION NORTH TO EDDY COUNTY NEW MEXICO SHOULD
USE EXTREME CAUTION WHEN TRAVELING IN LOW LYING AREAS THAT ARE PRONE
TO FLOODING.  WHEN EXPERIENCING FLOODING...ALWAYS MOVE TO HIGHER
GROUND.  NEVER DRIVE INTO FLOOD WATERS.

In the hours before

Special weather statement, Oct 10, 5:34 PM CDT, 3 hours 20 minutes before
TXZ045-046-050-051-057>063-067>070-074-075-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT FRI OCT 10 2003

...FUNNEL CLOUD REPORTED IN NORTHWEST CRANE COUNTY...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE IN MIDLAND RECEIVED
REPORTS OF A FUNNEL CLOUD IN EXTREME NORTHWEST CRANE COUNTY ALONG
INTERSTATE 20...OR ABOUT 10 MILES SOUTHWEST OF PENWELL. NO
THUNDERSTORM ACTIVITY WAS OBSERVED BY THE NATIONAL WEATHER SERVICE
DOPPLER RADAR IN THE VICINITY...ALTHOUGH CLOUDS WERE WIDESPREAD.

WEAK INSTABILITY...AND LIMITED WIND SHEAR WILL PRECLUDE TORNADO
DEVELOPMENT THIS AFTERNOON ACROSS WEST TEXAS. HOWEVER...GIVEN THE
VERY MOIST ENVIRONMENT AND WEAKLY TURNING LOW LEVEL WINDS...
ADDITIONAL SIGHTINGS OF FUNNEL CLOUDS MAY OCCUR. ANY FUNNELS WHICH
OCCUR WILL BE ASSOCIATED WITH NON-SEVERE THUNDERSTORMS...AND
TORNADOES ARE NOT EXPECTED.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:41 PM CDTSevere Thunderstorm WarningMAFReeves19 min
Oct 11, 5:53 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.